General Question

ItalianPrincess1217's avatar

(nsfw) How do I know if I'm losing too much blood?

Asked by ItalianPrincess1217 (10277 points ) December 5th, 2013

Due to my recent struggles with getting a period on my own, I decided to get back on the birth control pill to regulate my cycle. I am only half way through my first pack of the pill but on Monday, I got my period. This is unlike any period I have ever experienced. It is very heavy and extremely painful. I have been unable to do my normal daily activities. To give an example of how heavy it has been, I have to wear a super tampon and a heavy flow pad, and it still leaks through within an hour. There are big clots also. I’m wondering if this is just due to the fact that it’s been 8 months since I have gotten a period. I’m making up for lost time? Getting rid of everything that was built up? I’m still taking the pill daily, but the bleeding hasn’t stopped or lightened. At what point should I call my doctor? I don’t want to jump the gun and call too soon. I have begged my dr to help me get a period for months and now that I finally got one, I don’t want to turn around and tell my dr “Please make it stop!” Any advice?

Observing members: 0 Composing members: 0

26 Answers

MadMadMax's avatar

You may be having a miscarriage. It’s very common for women to naturally reject a fetus.

See a gyn for sure.

ItalianPrincess1217's avatar

@MadMadMax That’s something I never considered. That is definitely possible.

Seaofclouds's avatar

Soaking through in an hour definitely warrants a call to your doctor.

Judi's avatar

If you are clotting you should probably see a doctor. I had this happen to me when I was a teenager and ended up in the hospital on IV antibiotics for a week. It may have been a miscarriage, they never figured out what it was.
I was only 15 and my doctor told me I had to go to family planning to get a pregnancy test or he would run it and my mom would find out. (This was before home pregnancy tests.) I could barely walk and the people were so rude. They said, “you can’t run a pregnancy test if you’re bleeding! They finally did run it and examined me. I had been bleeding heavy for three weeks. As they were looking inside of me they said, “It looks like a normal period to me!” I almost passed out in the waiting room and was in the hospital that afternoon.
The hospital tested me for a tubal pregnancy as well but that was ruled out.
I guess my point is, if you are worried you need to push the issue and have them do a blood test to find out what your blood counts are. They can tell if you have an infection or if you’ve lost to much blood.

janbb's avatar

I had periods like that with fibroid tumors. It seems unlikely for you but why wait to call your doctor and talk to him or her?

JLeslie's avatar

We don’t “save up” blood in our uterine lining if we aren’t cycling and get a very heavy one because we didn’t have a period for months. I would go to the doctor. You know I hate running to the doctor, but she should check your iron since you are losing quite a bit of blood, especially if you tend to be anemic, and make sure you were not pregnant. You can actually try a pregnancy test yourself and see if it comes up pregnant.

@janbb The OP just went through getting a ultrasound done recently so they would have seen fibroids. She might have them, I am not saying she doesn’t, only saying she recently had a diagnostic done that would have seen them and it would be in her chart.

Cupcake's avatar

Agree with all of the above. Call your doctor. And good, healthy vibes being sent your way.

janbb's avatar

@JLeslie Oh – I hadn’t seen that but also didn’t think that was it since she hasn’t had a period. My main point was that she should call her doctor.

JLeslie's avatar

@janbb It was on a different Q. I didn’t expect you to know, just letting you know, and also letting the OP know that would show up on ultrasound.

@ItalianPrincess1217 Are you back on the same pill?

ItalianPrincess1217's avatar

@JLeslie Yes I am back on the same pill I had been on already. Never experienced any heavy bleeding on it before. I called y dr and explained what was going on. She wants me to come in today at 3:00. I will update this when I know more.

JLeslie's avatar

I’m glad she squeezed you in right away. Never ends right?

janbb's avatar

@ItalianPrincess1217 Glad you are going today! Yes, please let us know.

ItalianPrincess1217's avatar

@jannb Yes! I’m so glad she had an opening.
@JLeslie It’s always something!

MadMadMax's avatar

I had heavy bleeding after menopause and had to have a D&C and biopsy. All was okay but it could have gotten worse had I not taken proper care of myself.

No matter what it “could be” see a gyn and put your mind at ease.

Katniss's avatar

Welcome to my life.
I’d definitely give the doc a call if this is something new for you.
I’ve learned to deal with it because it’s pretty much a monthly occurrence. I know it’s not normal, but I don’t have health ins atm.

ItalianPrincess1217's avatar

Update time! The doc said that it’s likely happening because I went so many months without a period and my lining kept building up and not shedding. She predicts this will stop within a few days especially because I’m still taking my birth control pills. If it doesn’t, I’ll need to try something different to stop the bleeding. She also ordered a blood test to see if iron is low and to test my thyroid again (due to my past hormonal issues).

Rarebear's avatar

^^Yup. That’s most likely the cause.

JLeslie's avatar

@Rarebear I thought the lining does not build up like that? Isn’t that why now they say it is safe for women to go on the pills that are for quarterly or once a year “menstruation?” That’s what a GYN once told me, but I am not saying she is right. I know the pill is not the same as not ovulating for other reasons, maybe that is the difference?

ItalianPrincess1217's avatar

@JLeslie That confused me a bit too. I have heard different things. One dr told me the lining doesn’t build up and another said it does and they want me to at least have 4 periods a year to shed the old lining.

JLeslie's avatar

@ItalianPrincess1217 I honestly don’t know what is accurate. I think they can measure your uterine lining on ultrasound, but I don’t know if it shows up thicker from menstrual blood or from other things. Anyway, if they can see it thicker from blood building, that would have shown up on your ultrasound. Just thinking it through, but again I don’t know the correct answer. I would think if you aren’t ovulating, and aren’t triggering a period, there is no blood to shed. But, maybe the hormones are more screwy than that. It’s a complex system of hormones going up and down. I don’t see why the pill would cause you to bleed like that. The pill introduced specific amounts of hormone, and it is the same dose you were on before. Whenever I have started back up on BC pills it was like I had never skipped a beat, but I also always cycled regularly. Maybe @Rarebear will come back and give us more info on how it works. Nikipedia also usually knows a lot of about this sort of thing, maybe I’ll ask her to look at the Q. Even if they don’t know about a situation specific like yours, I do want to know if the lining is building for months when women take the pills that women only stop once every three months or once a year.

nikipedia's avatar

When women take the pill, it stops the whole cycle so the lining never builds up in the first place. (Sometimes small amounts build up, but not enough to sustain a pregnancy.) So as long as you are continuously taking the pill, you are not building up endometrium. Since you (@ItalianPrincess1217) were off the pill but not getting a period, I think it’s possible that you could have been continually building up endometrial tissue and just not shedding it.

JLeslie's avatar

@nikipedia Would that have been seen on her ultrasound? A very thick uterine lining? I know lots of people who don’t get their periods, it seems like their uterine lining would be so thick they would be hugely bloated in the area. I know PCOS women tend to be heavier, but I know women who are extremely irregular who are skinny also.

nikipedia's avatar

@JLeslie, maybe, but I don’t know enough to say anything either way. Maybe the normal amount of lining is so different between people that the buildup wouldn’t look abnormal, or maybe you can’t see lots of lining unless you specifically measure it, etc.

JLeslie's avatar

Interesting.

@ItalianPrincess1217 Is your bleeding lightening up?

ItalianPrincess1217's avatar

@JLeslie It’s still heavy but not as painful anymore and no more clots. I think in a couple more days it should be a lot lighter.
@nikipedia Thanks for explaining that. It makes a lot more sense now. I never understood how not getting a period every month on the pill was safe or how lining didn’t build up.

JLeslie's avatar

I guess since my experience was my periods were exactly the same on the pill as off it was confusing to me, but I know most people have lighter periods on the pill.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther